The Factor Structure of the Hospital Anxiety and Depression Scale in Orthopedic Trauma Patients

Man Hung, Jerry Bounsanga, Philip Tang, Wei Chen, Christine Cheng


Background: Many instruments exist to assess mental disorders and anxiety, such as the hospital anxiety and depression scale (HADS). Nothing has been evaluated on the HADS factor structure for use with orthopedic trauma patients. The aim of this study was to validate the underlying structure of the HADS. Specifically, we sought to understand which of the factor structures found in the literature is appropriate for the orthopedic trauma patient population.

Methods: This study included 348 patients with an average age of 49.8 years (SD: 18.4; range: 18 - 95). Confirmatory data analysis was performed to analyze the latent structure of the HADS. Akaike information criterion (AIC) was used to compare all the models, with the lowest AIC being the best fitting model.

Results: We found that both the anxiety and the depression factors were highly correlated (with Pearson correlations greater than 0.700). After removing one item from each subscale, we found that a two-factor model was the best fitting one (AIC: 8,298.901); all other models had an AIC over 10,000.

Conclusion: Our results support a satisfactory two-factor structure for the HADS in the orthopedic trauma patients. Further studies are needed to test for higher factor structures in larger samples and in a different population.

J Clin Med Res. 2015;7(6):453-459


HADS; Depression; Anxiety; Factor analysis; Orthopedic; Trauma

Full Text: HTML PDF Suppl1





Browse  Journals  


Journal of clinical Medicine Research

Journal of Endocrinology and Metabolism

Journal of Clinical Gynecology and Obstetrics


World Journal of Oncology

Gastroenterology Research

Journal of Hematology


Journal of Medical Cases

Journal of Current Surgery

Clinical Infection and Immunity


Cardiology Research

World Journal of Nephrology and Urology

Cellular and Molecular Medicine Research


Journal of Neurology Research

International Journal of Clinical Pediatrics



Journal of Clinical Medicine Research, monthly, ISSN 1918-3003 (print), 1918-3011 (online), published by Elmer Press Inc.                     
The content of this site is intended for health care professionals.
This is an open-access journal distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License, which permits unrestricted
non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Creative Commons Attribution license (Attribution-NonCommercial 4.0 International CC-BY-NC 4.0)

This journal follows the International Committee of Medical Journal Editors (ICMJE) recommendations for manuscripts submitted to biomedical journals,
the Committee on Publication Ethics (COPE) guidelines, and the Principles of Transparency and Best Practice in Scholarly Publishing.

website:   editorial contact:
Address: 9225 Leslie Street, Suite 201, Richmond Hill, Ontario, L4B 3H6, Canada

© Elmer Press Inc. All Rights Reserved.